Alert archive / Hawaii / High Surf Advisories in 2016

High Surf Advisory 4, NWS Honolulu, HI

January 13, 2016Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 13, 2016, 3:32 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 14, 2016, 6:00 AM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 13, 2016, 3:32 PM HST (01:32 UTC)
In effect from
Jan 14, 2016, 6:00 AM HST
Expired
Jan 14, 2016, 3:32 AM HST
In force
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WHHW40 PHFO 140132
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST WED JAN 13 2016

...RISING SURF ON THURSDAY...

.A NEW NORTHWEST SWELL WILL ARRIVE ON THURSDAY WITH SURF HEIGHTS
RISING TO ADVISORY LEVELS. A LARGER SWELL IS EXPECTED THURSDAY
NIGHT AND FRIDAY LIKELY RESULTING IN WARNING LEVEL SURF.

HIZ001>003-007-008-012-013-017-019-020-141445-
/O.NEW.PHFO.SU.Y.0004.160114T1600Z-160115T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
332 PM HST WED JAN 13 2016

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY. 

* SURF...RISING TO 10 TO 15 FT ON THURSDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

BURKE
1 follow-up statement
268 
WHHW40 PHFO 141332
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST THU JAN 14 2016

...RISING SURF ON TOADAY AND TONIGHT...

.A VERY LARGE AND DANGEROUS NORTHWEST SWELL IS SET TO ARRIVE 
TODAY WITH SURF HEIGHTS REACHING ADVISORY LEVELS THIS AFTERNOON.
THE SURF WILL CONTINUE TO BUILD THROUGH TONIGHT WITH SURF HEIGHTS
REACHING AROUND 40 FEET BY SUNRISE FRIDAY. THE DANGEROUS SURF 
WILL CONTINUE THROUGH THE REST OF FRIDAY.

HIZ001>003-007-008-012-013-017-019-020-142145-
/O.CAN.PHFO.SU.Y.0004.160114T1600Z-160115T1600Z/
/O.CON.PHFO.SU.Y.0005.160114T1600Z-160115T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
332 AM HST THU JAN 14 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...RISING TO 10 TO 15 FT THIS AFTERNOON ALONG NORTH FACING
  SHORES. RISING TO 8 TO 12 FT ALONG WEST FACING SHORES.

* TIMING...THROUGH TODAY AND TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ006-142145-
/O.EXA.PHFO.SU.Y.0005.160114T1600Z-160115T1600Z/
WAIANAE COAST-
332 AM HST THU JAN 14 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. 

* SURF...RISING TO 8 TO 12 FT THIS AFTERNOON...AND CONTINUE 
  BUILDING THROUGH TONIGHT.

* TIMING...THROUGH TODAY AND TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 13, 10:14 AM HST, 5 hours 18 minutes earlier.

Area forecast discussion, Jan 13, 10:14 AM HST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1014 AM HST WED JAN 13 2016

.SYNOPSIS...
A RATHER DRY AND STABLE LAND AND SEA BREEZE PATTERN WILL CONTINUE
INTO THURSDAY. A WEAK COLD FRONT WILL BRING CLOUDS AND SHOWERS TO
KAUAI...AND THEN OAHU ON THURSDAY NIGHT BEFORE STALLING AND
DISSIPATING OVER THE CENTRAL PORTION OF THE STATE ON FRIDAY AND
SATURDAY. A STABLE LAND AND SEA BREEZE REGIME WILL RETURN BY LATE
SATURDAY... WITH ANOTHER WEAK FRONT EXPECTED BY NEXT TUESDAY OR
WEDNESDAY.

&&

.DISCUSSION...
THE DAY ONCE AGAIN HAS STARTED WITH VIRTUALLY NO CLOUDS OVER THE
MAIN HAWAIIAN ISLANDS. A RIDGE OVER THE ISLANDS...WITH LIGHT WINDS
AS A RESULT WILL CONTINUE TO ALLOW LAND AND SEA BREEZES TO SET UP
OVER THE ISLANDS FOR ANOTHER DAY. THE ATMOSPHERE REMAINS
DRY...WITH THE OVERNIGHT SOUNDING FROM HILO HAVING 0.86 INCHES OF
PRECIPITABLE WATER /PW/ AND LIHUE HAVING 1.00 INCHES. EXPECT SOME
CLOUDS TO FORM OVER THE ISLANDS TODAY...WITH ISOLATED SHOWERS.

NO CHANGE TO THE FORECAST PHILOSOPHY. A WEAK FRONT IS EXPECTED TO
MOVE ACROSS KAUAI AND OAHU THURSDAY NIGHT BEFORE STALLING NEAR THE
CENTRAL PORTION OF THE STATE ON FRIDAY. EXPECT MODEST RAINFALL TO
BE FOCUSED ALONG NORTH FACING SLOPES AS THE FRONT MOVES THROUGH.
WE COULD SEE A BRIEF PERIOD OF MODERATE NORTH TO NORTHEAST WINDS
BEHIND THE FRONT...GIVING WAY TO A WEAK TRADE WIND FLOW ON FRIDAY.
A SHALLOW BAND OF MOISTURE FROM THE STALLED AND DISSIPATED FRONT
COULD PRODUCE HIGHER SHOWER CHANCES FOR THE CENTRAL PORTION OF THE
STATE DURING THE WEEKEND...THOUGH RAINFALL WILL BE LIGHT AS
RIDGING ALOFT WILL KEEP THE ATMOSPHERE STABLE.

THE SURFACE RIDGE WILL MOVE BACK OVER THE ISLANDS LATE SUNDAY OR
MONDAY...BRINGING A RETURN OF A RATHER STABLE LAND AND SEA BREEZE
PATTERN. ANOTHER WEAK FRONT WILL APPROACH NEXT TUESDAY...THOUGH
EARLY INDICATIONS ARE THAT MOISTURE WILL BE LACKING WITH THIS
FEATURE.

&&

.AVIATION...
VERY WEAK RIDGE LYING ACROSS THE STATE THROUGH TONIGHT. A FRONT
NEARING FROM THE NW WILL NUDGE THE RIDGE JUST E OF THE STATE LATE
THURSDAY. BUT OVERALL...WINDS WILL REMAIN VERY LIGHT...WITH LAND AND
SEA BREEZES PREVAILING. CLOUDS REMAIN SPARSE AROUND THE STATE THOUGH
LIHUE AND HILO SOUNDINGS INDICATE A BIT MORE LOW LEVEL MOISTURE IN
THE ATMOSPHERE. EXPECT SOME BUILD UPS IN THE AFTERNOONS WITH
CLEARING IN THE EVENING AND OVERNIGHT IN MOST AREAS.

THE FRONT NOT EXPECTED TO REACH THE ISLANDS TIL THURSDAY
NIGHT/FRIDAY TIME FRAME. SO MORE CLOUDS AND SHOWERS EXPECTED THEN.

&&

.MARINE...
A SERIES OF NORTHWEST SWELL WILL CONTINUE TO ARRIVE IN THE ISLANDS
THIS WEEK. THE CURRENT SWELL CONTINUES TO BE ON THE DECLINE.
ANOTHER SWELL IS EXPECTED TO ARRIVE THURSDAY...AND COULD BRING
ADVISORY LEVEL SURF TO THE ISLANDS. A MUCH LARGE SWELL IS
EXPECTED TO PEAK WELL ABOVE WARNING LEVELS ON FRIDAY AND REMAIN
ELEVATED THROUGH SATURDAY.

SOME OUT OF SEASON SOUTHERLY SWELL IS EXPECTED THIS WEAK.
SOUTHWEST SWELL FROM HURRICANE PALI WILL PERSIST FOR THE NEXT
COUPLE OF DAYS BUT WILL BE RATHER SMALL. A SMALL SOUTH-SOUTHWEST
SWELL OUT OF THE SOUTHERN HEMISPHERE IS POSSIBLE FRIDAY INTO THE
WEEKEND.

THE UPCOMING NORTHWEST SWELL WILL LIKELY BRING SMALL CRAFT
ADVISORIES FOR SEAS IN THE AREAS EXPOSED TO THE SWELLS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...M BALLARD
AVIATION...FUJII

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 3:32 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao24 hr

Nearby

High Surf Advisories in Hawaii, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.